Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Mobile, AL

March 26, 2005Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 26, 2005, 5:15 PM CST for Covington County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 5:15 PM CST (23:15 UTC)
Expired
Mar 26, 2005, 5:45 PM CST
In force
30 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 262315
SVRMOB
ALC039-262345-
/O.NEW.KMOB.SV.W.0033.050326T2315Z-050326T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 545 PM CST

* AT 513 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STEDMAN...OR ABOUT 18 MILES SOUTHEAST OF ANDALUSIA...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWELLS BY 520 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3125 8642 3101 8638 3099 8574 3130 8578

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 26, 2:30 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST SAT MAR 26 2005

.SHORT TERM...WILL BE BRIEF...ALL OF THE FORECAST AREA IS UNDER A
TORNADO WATCH UNTIL 9 PM...WOULDNT SUPRISE ME TO SEE THE WATCH
EXTENDED PAST 9 PM. STORMS TODAY WERE NEAR WARM FRONT. FRONT WILL
CONTINE TO MOVE NORTH WITH SCATTERED STORMS TO THE SOUTH. UPPER
DISTURBANCE MOVING ACROSS WILL PUSH SQUALL LINE ACROSS AREA TONIGHT
WITH COLD FRONT NOT EXPECTED UNTIL LATER ON SUNDAY. MAY BE MORE
STORMS ON SUNDAY NEAR UPPER LOW CENTER AND COLDER TEMPERATURES
ALOFT...MAY BE TOO DRY HOWEVER...WE WILL SEE. IN A NUTSHELL...EXPECT
MANY SEVERE WARNINGS TONIGHT AND MAY STILL BE SEVERE ONGOING FOR
SUNRISE SERVICES AND EASTER EGG HUNTS...ESPECIALLY NEAR AND EAST OF
INTERSTATE 65.

.LONG TERM...ONLY MADE MINOR CHANGES TO THE GRIDS AND FORECAST.
ANOTHER SIMILIAR LOOKING SYSTEM LATER THIS WEEK IS BEING SHOWN BY
THE GFS.

&&

.MARINE...WINDS AND SEAS WILL INCREASE IN MODERATE SOUTHERLY FLOW
AHEAD OF APPROACHING SYSTEM OVER THE SOUTHERN PLAINS AT THIS TIME.
CURRENT TREND HAS FRONT CROSSING MARINE AREAS DURING SUNDAY
AFTERNOON. MODERATE TO STRONG OFFSHORE FLOW BEHIND FRONT WILL KEEP
WINDS AND SEAS UP INTO MONDAY. HIGH PRESSURE WILL MOVE OVER THE AREA
LATER MONDAY INTO TUESDAY...WITH WINDS AND SEAS SUBSIDING INTO MID
WEEK.

SCA LEVEL SEAS FROM THE EXTENDED SOUTHERLY FLOW WILL MOST LIKELY
REQUIRE AN SCA ISSUED FOR SUNDAY...LASTING INTO EARLY MONDAY.

&&

.FIRE WEATHER...RAIN AND HIGH HUMIDITY TONIGHT...A LITTLE DRIER ON
SUNDAY...ESPECIALLY NEAR THE COAST. DRIER STILL ON MONDAY WITH
NORTHWEST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      62  76  46  66 /  90  50  10  10
PENSACOLA   65  77  51  67 /  90  70  10  10
DESTIN      65  74  53  67 /  90  80  10  10
EVERGREEN   63  78  46  63 /  90  70  10  10
WAYNESBORO  60  70  43  64 /  90  50  10  10
CAMDEN      63  76  47  63 /  90  70  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 26, 1:30 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST SAT MAR 26 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
130 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THROUGH TONIGHT...

THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A WARM FRONT THAT WAS
MOVING NORTH ACROSS SOUTH ALABAMA AND MISSISSIPPI. ISOLATED
THUNDERSTORMS NEAR THE AND SOUTH OF THE FRONT...WILL BECOME MORE
NUMEROUS AS THE FRONT MOVES NORTH. HAIL FROM NICKEL TO SOFTBALL SIZE
WAS REPORTED FROM A LATE MORNING STORM OVER THE FLORIDA PANHANDLE
AND INTO SOUTH ALABAMA. STORMS THIS AFTERNOON HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...WITH AN INCREASING CHANCE OF ISOLATED TORNADOES
AS THE EVENING APPROACHES.

THE CHANCE OF SEVERE STORMS WILL CONTINUE FROM LATE THIS EVENING
THROUGH EARLY TO MID SUNDAY MORNING AS A SQUALL LINE DEVELOPS AHEAD
OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF EAST TEXAS. THE SQUALL
LINE IS EXPECTED TO PUSH INTO SOUTHEAST MISSISSIPPI LATER TONIGHT
AND THEN ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
THE SQUALL LINE SHOULD EXIT THE WEST FLORIDA PANHANDLE AND ADJACENT
COUNTIES OF ALABAMA DURING THE EARLY MORNING HOURS ON SUNDAY. STRONG
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE ALONG AND IN
ADVANCE OF THIS SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BY MID TO LATE SUNDAY MORNING THE SQUALL LINE OF STRONG TO SEVERE
STORMS IS EXPECTED TO PUSH EAST OF THE AREA. DURING SUNDAY
AFTERNOON...SOME ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP
AS THE STORM SYSTEMS TRACKS ACROSS THE TENNESSEE VALLEY AND DRAGS A
COLD FRONT ACROSS THE AREA LATE SUNDAY AFTERNOON AND EARLY EVENING. A
FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE HAIL AND STRONG
DOWNBURST WINDS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
SUNDAY AFTERNOON OR EVENING AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Mar 26, 3:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             PENSACOLA               30.42N 87.19W
03/26/2005  1.75 INCH        ESCAMBIA           FL   BROADCAST MEDIA

            GOLF BALL SIZED HAIL COVERING THE GROUND

1100 AM     HAIL             MILTON                  30.62N 87.03W
03/26/2005  1.00 INCH        SANTA ROSA         FL   BROADCAST MEDIA

1120 AM     HAIL             MILTON                  30.62N 87.03W
03/26/2005  1.75 INCH        SANTA ROSA         FL   TRAINED SPOTTER

1130 AM     HAIL             MILTON                  30.62N 87.03W
03/26/2005  4.25 INCH        SANTA ROSA         FL   BROADCAST MEDIA

            INTERSECTION OF HWY. 89/87...CRACKED TRUCK WINDOWS

1220 PM     HAIL             RED OAK                 31.14N 86.46W
03/26/2005  1.75 INCH        COVINGTON          AL   BROADCAST MEDIA

1231 PM     HAIL             OPP                     31.28N 86.26W
03/26/2005  1.75 INCH        COVINGTON          AL   BROADCAST MEDIA

            MARBLE HAIL AND GOLF BALL SIZE HAIL AROUND OPP

1243 PM     HAIL             ONYCHA                  31.21N 86.28W
03/26/2005  1.00 INCH        COVINGTON          AL   TRAINED SPOTTER

            NICKEL AND QUARTER SIZED HAIL

1244 PM     HAIL             OPP                     31.28N 86.26W
03/26/2005  2.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            BASEBALL SIZED HAIL AT SLEETA SCHOOL

0305 PM     HAIL             PERDIDO                 31.01N 87.63W
03/26/2005  1.00 INCH        BALDWIN            AL   EMERGENCY MNGR

0326 PM     HAIL             MARY ESTHER             30.43N 86.64W
03/26/2005  0.75 INCH        OKALOOSA           FL   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL

0320 PM     HAIL             COFFEEVILLE             31.76N 88.09W
03/26/2005  1.00 INCH        CHOCTAW            AL   BROADCAST MEDIA

            NICKEL AND QUARTER SIZED HAIL ON HWY. 84

&&

JACKC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:45 AM CSTSpecial Marine WarningMOB45 min
Mar 26, 9:26 AM CSTSpecial Marine WarningMOB49 min
Mar 26, 9:41 AM CSTSpecial Marine WarningMOB64 min
Mar 26, 11:02 AM CSTSpecial Marine WarningMOB58 min
Mar 26, 11:49 AM CSTSevere Thunderstorm WarningMOBCovington41 min
Mar 26, 12:26 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw49 min
Mar 26, 2:09 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile36 min
Mar 26, 2:41 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia34 min
Mar 26, 3:15 PM CSTSevere Thunderstorm WarningMOBEscambia45 min
Mar 26, 3:22 PM CSTSevere Thunderstorm WarningMOBMobile, Washington38 min
Mar 26, 3:30 PM CSTSevere Thunderstorm WarningMOBClarke, Wilcox45 min
Mar 26, 3:35 PM CSTSpecial Marine WarningMOB25 min
Mar 26, 3:38 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox37 min
Mar 26, 3:54 PM CSTSevere Thunderstorm WarningMOBWashington36 min
Mar 26, 3:57 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox33 min
Mar 26, 4:04 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia26 min
Mar 26, 4:08 PM CSTSpecial Marine WarningMOB52 min
Mar 26, 4:12 PM CSTSevere Thunderstorm WarningMOBCovington33 min
Mar 26, 4:23 PM CSTSevere Thunderstorm WarningMOBWashington52 min
Mar 26, 4:30 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia45 min
Mar 26, 4:33 PM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox42 min
Mar 26, 4:54 PM CSTSevere Thunderstorm WarningMOBChoctaw36 min
Mar 26, 5:14 PM CSTSpecial Marine WarningMOB31 min
Mar 26, 5:15 PM CSTSevere Thunderstorm WarningMOBButler30 min
Mar 26, 5:28 PM CSTSevere Thunderstorm WarningMOBChoctaw33 min
Mar 26, 5:39 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw36 min
Mar 26, 5:40 PM CSTSevere Thunderstorm WarningMOBCovington20 min
Mar 26, 5:45 PM CSTSpecial Marine WarningMOB30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.